Georgia Regents University (WFXG) - Regardless if you use marijuana for medicinal or medical purposes, some doctors warn that too much of it could spell trouble.
"I've had three patients in the last month, and the last one that I had been in our ER, 7 prior times with the same symptoms always diagnosed with the stomach flu," said Dr. Larry Mellick, a GRU emergency medicine physician.
He said what these patients really have been experiencing is cannabinoid hyperemesis syndrome.
"It was first described back in 2004 in Australia and like anything, it was very slow for the entire medical community to really recognize it," Dr. Mellick said.
The National Institute of Health published a periodical in 2011 that describes the condition as: chronic marijuana use, cyclic vomiting and frequent hot showers.
"These patients, every one of them, come in and say, if they recognize it, they will spend hours in the hot shower, simply because, for some reason, we don't know why, it just makes them feel better," Mellick said.
Dr. Mellick also said there isn't a major threat except for the cost.
"I don't think it's life threatening but it's going to break your pocketbook because these patients are coming to the emergency department, they're getting very expensive tests and they're not coming just once," Mellick said. "They're coming every month. They're coming to the emergency department."
He said ultimately abstaining from the use of marijuana is the best way to stop the symptoms and even if you quit for a while and start back up, those symptoms will return.